He has been diligently rubbing in the E45 cream, and it seems to have helped. It was not until this morning that he noticed the skin on his chest looking a bit pink. As yet, no nausea or shortness of breath which are other potential side effects if the beams hit healthy lung or liver tissue.
He has been tired, but whether that is due to the radiotherapy, ongoing side effects of the last drug trial, cancer progression, or simply not sleeping well and having to set the alarm for 6 am to arrive in hospital in time for the early morning appointments, we can't tell. Probably a bit of everything....
We can expect the side effects of radiotherapy to peak up to two weeks after treatment finishes, so I don't think we will be dancing in the streets over Christmas/New Year. However, if the treatment delivers continuing pain relief that's a sacrifice well worth making.
After one of last week's sessions, we stayed in hospital for Steve's post-trial four week review. All the usual tests, plus a chat with Dr Ioannnis - probably the last time we will see him as he is moving on to a new post at Southampton in 2015. We wished him well!
Two interesting points worth reporting from that conversation. Firstly, we talked about the side effects of the drug trial continuing, even though its now four weeks since Steve took his last dose of AZD0424. The research team have already noticed this with other patients. The trial drug has a "long tail" of side effects; longer than other drugs, and particularly long for a drug delivered orally, rather than by infusion. But they will wear off eventually....and indeed today, four days later, Steve has a little bit beard growth and it looks like his eyebrow hair may be growing again.
The other point was about immunotherapy drug trials which are showing much promise in the treatment of a range of cancers including mesothelioma. We asked why they all appeared to exclude people with a medical history of auto-immune diseases, which includes people with arthritis like Steve.
It seems that in activating the body's natural immune system, these drugs can also cause a flare up or significant worsening of any autoimmune disease, which can be a real problem for the patient. Such reactions are also recorded as a side effect of the drug which makes it more difficult to license. Any pharma company which allowed people with an autoimmune disease to take part in such a trial will therefore put themselves at a disadvantage in a highly competitive and lucrative market. So its a financial consideration for the manufacturer as well as a risk for the patient.
That's all for today, other than to say a couple of heart felt "thank you"s. Firstly, to everyone for all the good wishes and lovely words of support which are arriving with your Christmas cards; they bring tears to our eyes but a warm glow to our hearts. How lucky we are to have such wonderful friends.
Secondly, to Ian, Ruth, Anne, Colin and Emily who succeeded in tempting us out of hiding where we have been for the last six weeks or so, with the promise of a meal, good company and a lift there and back again. The evening spent with you guys really lifted our spirits which have been pretty low recently, topped off perfectly with news of Em's pregnancy. We are so very, very pleased for you and Nick - you will make wonderful parents!
Another blog post to follow tomorrow, a day to look back and look forward...